Texas, 2007

Flooding and Hail in Texas, May 8, 2007

May 8, 2007 · NWS LUB · 7 events in 6 counties and zones

A complex of strong thunderstorms rolled across the South Plains region of west Texas during the overnight hours of the 7th and early morning hours of the 8th. One storm within the complex became severe, and produced large hail over Childress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of strong thunderstorms rolled across the South Plains region of west Texas during the overnight hours of the 7th and early morning hours of the 8th. One storm within the complex became severe, and produced large hail over Childress. |With a powerful upper level storm system still located over the desert southwest, additional convective complexes moved eastward out of New Mexico during the daytime hours on the 8th. By the time rainfall ended over the South Plains, some areas had received in excess of three and a half inches of rain. |Reports of gradually rising waters that inundated roadways were common. A few motorists disabled their vehicles by driving into standing water, especially in construction zones, underpasses and in otherwise flood prone city streets. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 7:52 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, May 7, 7:52 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT MON MAY 7 2007

.UPDATE...
HAVE UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 256...VALID UNTIL 400 AM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  64  52  71  52 /  40  60  30  30  20
TULIA         54  67  53  69  50 /  50  70  40  30  30
PLAINVIEW     54  67  53  69  53 /  60  70  40  40  30
LEVELLAND     53  67  52  71  55 /  60  70  50  40  20
LUBBOCK       55  67  58  72  56 /  70  70  50  40  20
BROWNFIELD    54  69  55  73  54 /  70  70  50  50  20
CHILDRESS     60  72  59  74  59 /  70  80  40  40  30
SPUR          60  71  59  72  58 /  70  70  50  50  30
ASPERMONT     65  73  62  74  56 /  70  80  50  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08
Hazardous weather outlook, May 7, 7:44 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
844 PM CDT MON MAY 7 2007

TXZ021>044-090145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
844 PM CDT MON MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN
COVERAGE TONIGHT. THE STRONGEST STORMS WILL HAVE THE POTENTIAL
TO PRODUCE MARGINALLY SEVERE HAIL AND HEAVY RAINFALL CAUSING
LOCALIZED FLASH FLOODING. THE GREATEST THREAT FOR SEVERE HAIL AND
FOR HEAVY RAINFALL WILL BE SOUTH AND EAST OF A BROWNFIELD TO
LUBBOCK TO SILVERTON LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF WIDESPREAD MODERATE TO HEAVY RAINFALL MAY
PRESENT A THREAT OF LOCALIZED FLASH FLOODING TUESDAY.

ALSO...A SLIGHT RISK OF LOCALLY SEVERE THUNDERSTORMS WILL PERSIST
OVER THE SOUTHERN ROLLING PLAINS TUESDAY...AND POSSIBLY AREA WIDE
ON WEDNESDAY. SOME UNCERTAINTY REMAINS WITH RESPECT TO THE EXACT
TIMING AND LOCATION OF THE SEVERE STORM RISK...SO PLEASE MONITOR
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. IN ADDITION...LAW
ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT AUTHORITIES SHOULD
PREPARE FOR POTENTIAL IMPACTS FROM LOCALIZED HEAVY RAINFALL TONIGHT
THROUGH TUESDAY.

In the hours before

Special weather statement, May 8, 12:03 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
103 AM CDT TUE MAY 8 2007

TXZ030-080630-
FLOYD TX-
103 AM CDT TUE MAY 8 2007

...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...

AT 1259 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING 7 MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST AT 15
MPH. THIS STORM MAY PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS
AS IT APPROACHES FLOYDADA AND TEXAS HIGHWAY 207.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 8, 12:31 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
131 AM CDT TUE MAY 8 2007

TXZ031-080700-
MOTLEY TX-
131 AM CDT TUE MAY 8 2007

...STRONG THUNDERSTORM ACROSS MOTLEY COUNTY...

AT 125 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM NEAR FLOMOT...OR ABOUT 12 MILES SOUTHEAST OF
QUITAQUE...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 8, 12:34 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
134 AM CDT TUE MAY 8 2007

TXZ030-080700-
FLOYD TX-
134 AM CDT TUE MAY 8 2007

...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...

AT 130 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM JUST NORTH OF FLOYDADA...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 8, 1:01 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
201 AM CDT TUE MAY 8 2007

TXZ025-030-031-080730-
HALL TX-MOTLEY TX-FLOYD TX-
201 AM CDT TUE MAY 8 2007

...STRONG THUNDERSTORMS ACROSS FLOYD...MOTLEY AND HALL COUNTIES...

AT 155 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SERIES OF THREE STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF CEDAR
HILL...OR ABOUT 9 MILES NORTHEAST OF FLOYDADA...TO NEAR TURKEY.
THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. BRIEF AND LOCALIZED
TORRENTIAL RAINFALL AND SMALL HAIL WILL BE POSSIBLE.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. IN ADDITION BRIEF BURST OF
RAIN UP TO THREE QUARTERS OF AN INCH MAY OCCUR. WATCH FOR PONDING
ALONG ROADWAYS.
Special weather statement, May 8, 2:22 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 AM CDT TUE MAY 8 2007

TXZ026-080845-
CHILDRESS TX-
322 AM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER CHILDRESS
COUNTY...

AT 316 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM OVER TELL...OR ABOUT 7 MILES WEST OF
CHILDRESS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT
CHILDRESS AND U.S. HIGHWAY 287 BY 345 PM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 1 hail. Local standard time, as filed.

Hail, Childress

When
May 8, 2:40 AM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.420, -100.200

|The Childress Fire Department reported nickel size hail in the western portions of the city.

Flood, Childress

When
May 8, 3:30 AM CST to 5:30 AM CST
Where
Childress County, Childress
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.420, -100.200

|Local officials reported that heavy rainfall caused between one and two feet of water to accumulate and pond in a construction zone at the bottom of the U.S. Highway 83 underpass in Childress. A vehicle became disabled as it tried to navigate through the high water. Rescue crews extracted the occupants from the flooded vehicle. No injuries were reported.

Flood, Yoakum

When
May 8, 9:00 AM CST to 5:00 PM CST
Where
Yoakum County, Denver City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.970, -102.850

|Low-lying areas across Denver City were flooded, with water more than curb-deep in most city streets. A vehicle was stalled in high water during the late morning hours. No injuries were reported.

Flood, Lynn

When
May 8, 11:00 AM CST to 5:00 PM CST
Where
Lynn County, 8 mi W of Tahoka to Tahoka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.180, -101.918

Standing water was reported to inundate many roadways, including the intersection of Farm to Market Road 1328 and U.S. Highway 380.

Flood, Hockley

When
May 8, 11:00 AM CST to 5:00 PM CST
Where
Hockley County, Levelland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.580, -102.370

Law enforcement officials reported that a number of streets in the Levelland vicinity were blockaded due to flood waters. The intersection of Avenue U and West Avenue was reportedly impassable by 13:43 CST. Additional flooding was reported along U.S. Highway 385 and Texas Highway 114.

Flood, Lubbock

When
May 8, 12:53 PM CST to 5:00 PM CST
Where
Lubbock County, 7 mi SW of Lubbock to Idalou
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.508, -101.936

Persistent and heavy rainfall resulted in flooding across portions of Lubbock. The flooding was characterized by a gradual increase in water level near many playa lakes, in construction zones, and in typically flood prone city streets.|Initial reports at 12:53 CST indicated that water was over the curbs along Elgin Street between 75th and 78th Streets, and also at the intersection of University and 82nd. By 13:34 CST up to two feet of water was reported in many of the city streets in Idalou. At 13:38 CST, local officials blockaded several blocks of Peoria Street due to high water.|Between 14:00 and 14:30 CST reports were received of road closings at Frankford Avenue and 98th Street and Erskine Avenue between the 4800 block and Loop 289.|Water continued to rise across Lubbock, and by 15:04 CST, at least one vehicle stalled in standing water that was up to the doors on 98th Street between Quaker and Slide. Several automobiles were reportedly stalled in heavy flooding at Milwaukee and 34th Street, and also at Avenue U and 50th Street, and the intersection of Erskine and Milwaukee.|No injuries were reported. However, the Lubbock Police Department attributed thirty-one traffic accidents to the weather.

Flood, Crosby

When
May 8, 2:04 PM CST to 5:00 PM CST
Where
Crosby County, Ralls
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.680, -101.380

|Fire department officials reported that minor flooding resulted in up to eight inches of standing water in many city streets in Ralls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31257, 31258, 31261, 31262, 31263, 31259, 31260.